The Katsina State Government has urged parents and residents to remain calm after 64 students of Government Science Secondary School, Batagarawa, developed adverse reactions following medication administered during a bilharzia prevention and treatment exercise.
The students reportedly experienced vomiting, abdominal discomfort and dizziness after receiving the medication. Some were said to have arrived at hospitals unconscious.
They were taken to Ahmadi Rimi Specialist Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina for medical attention.
The Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, said all the affected students had recovered and that arrangements were being made for their return to school.
However, the Commissioner for Health, Musa Adamu Funtua, said on Wednesday that eight students were still receiving medical attention, while more than 80 per cent had been discharged. He added that a government committee had been established to investigate the incident.
The medication exercise was reportedly conducted by primary healthcare authorities in collaboration with Batagarawa Local Government Council as part of efforts to prevent and control bilharzia, also known as schistosomiasis.
The exact cause of the students’ reactions has not been established. The investigation is expected to determine the circumstances surrounding the administration of the medication and identify measures to prevent a recurrence.
The incident underscores the importance of proper medical supervision, clear communication with parents and effective safety procedures during school-based public health campaigns.
Leave a comment